Benjamin L. Hamel, MD; Sadie F. Mason, MD; Alina G. Burek; Kristen E. Holland, MD
Published online August 3, 2022.
Introduction: Acne vulgaris is the most common skin condition in late adolescence and frequently requires systemic treatment with antibiotics or androgen receptor blockers in moderate-to-severe cases.
Case Presentation: We report the case of a 17-year-old adolescent female with new onset fever, headache, and pruritic rash 1 month after she started doxycycline and spironolactone for the treatment of acne vulgaris. Later, she developed eosinophilia and transaminitis. Infectious workup was negative.
Discussion: This presentation was consistent with a definite case of drug reaction and eosinophilia with systemic symptoms (DRESS). DRESS is a severe, systemic hypersensitivity drug reaction that typically occurs 2 to 8 weeks following exposure to the offending medication.
Conclusions: Although doxycycline and spironolactone are uncommon triggers of DRESS, they are common medications used to treat acne, and clinicians should be aware of this potential complication when counseling patients, especially adolescents.